Dermographism is a normal physiological response of the skin. The term literally means writing on the skin. Firm stroking of the skin produces an initial red line (capillary dilatation), followed by an axon-reflex flare with broadening erythema (arteriolar dilatation) and the formation of a linear wheal (transudation of fluid/edema) termed the triple response of Lewis.
The exact mechanism of dermographism remains uncertain. Trauma may release an antigen that interacts with the membrane-bound immunoglobulin E of mast cells, which release inflammatory mediators, particularly histamine, into the tissues. This causes small blood vessels to leak, allowing fluid to accumulate in the skin
Dermatographism can be caused by stress, tight or abrasive clothing, watches, glasses, energetic kissing, heat, cold, or anything that causes stress to the skin. In many cases it is merely a minor annoyance, but in some rare cases symptoms are severe enough to impact a patient's life.
It can be treated by antihistamines or cromoglicate and sometimes steroids, as they prevent the histamine from causing the reaction. As the underlying cause of dermographism is not known, it can last for many years without relief.
I hope I have provided you with sufficient information. In case you need more, pls post us.
I have Dermographism for 18 months since a dental trauma , its got better but still comes and goes ...I get flares of Hives around my neck and a rash on the top of my arms,I have found I have pre diabetes ..
What you listed as potential causes are all true, of course. I seem to be more in control of what irritates my skin or not (most of the time). However, my skin does not only swell when scratched, but when touched energentically as well (a firm handshake can leave marks on my hand). I do not wear watches, never use bathing sponges (not even the softest kind as that would be like torture) tight clothing/shoes, etc... and always opt for soft fabrics. This helps a lot and my skin feels very soft and healthy most of the time.
What I am struggling with is the actual pain. I don't mind the swelling or puffiness/redness, etc... The surge of pain the hits when my skin is affected/scratched sometimes takes my breath away and I worry that signs of my distress will show (especially in public), making me subject to ridicule (people would think you were overreacting to a "mere scrach"). What can I do to raise my threshold for pain tolerance! I've searched the forum and could not find an answer.
I still have some dermographism but recently found out what was causing the chronic hives I have , House plants .particullary Bunny Ears, cactus, I got these plants about 18 months ago and I was touching replanting and generally enjoying them, by chance I saw an article about plant toxicity, I googled it and to my astonishment found that Cactus particualrly Bunny ears are very toxic to humans...so the plants went out, no more touching and within 24 hours the chronic hives was disappearing ,I still have some itchy skin but not the huge welts I was getting before. I also think that unbalanced sugar levels make your skin itch, I am pre diabetic and struggling to get the right balance to feel well, I get an itchy scap and as I say still itchy skin but nothing like it was, so check out what you are touching ....Good luck
My daughter has been suffering from dermographia since we moved into this house about 2 years ago. It's so bad that the allergist can't even do allergy tests on her to find out what she's allergic to.
We decided to get a mold test done and found that we have Cladosporium, Rhizopus/Mucor, and Penicillium molds present here.
We're doing all we can to kill them (and can't move) but she is still suffering from it. I called her allergist and he told me that molds wouldn't cause dermographia but, I just can't believe it.
Mainly because as a child she had such a horrible swelling reaction to the penicillin antibiotic that they pronounced her allergic to it.
If anyone has any info or advice, I'd surely appreciate it.
I can't even begin to tell u how long I have had Dermagraphia for because it's been forever it seems, I wish I had the magic trick to get rid of it but the only thing that really works for me is zyrtec, it controls it well if u take it daily and I have found it to be cheapist at Costco Wholesale. Benadryl just makes me sleepy and only gives me relief for 8 hrs. If I take zyrtec daily I can go months without an episode, the only problem is I'm horrible about taking pills, I'm compliant for a lil while and then I forget.
I have been diagnosed with dermographia within the last few months after having itchy red skin that burns and becomes all red and little white bumps appear, Diagnosed by a consultant. I Take Telfast antihistamine 180mg everyday and also Cimetidine of which my consultant prescribed for me for the condition which seems to help. I also have been given some aqueous cream with menthol in it to cool the itching when it appears which is also very good. It is an awful condition it seems that i do not suffer like some people but get the medication and help you need for it as it does help. The Consultant told me that it will never go away but can be well controlled. I find that when i go abroad in the warmth its not as bad dont kknow if anyone else finds this. Hope this helps people good to talk to other people with the condition.
IM 14 and I've had this since I was a baby. But recently I found a bump, on my leg, where a scratch used to be, but the scratch just never healed. It turned into this extremely weird bump , and the bump is growing. Is this related to my dermo?
Thank you very ,much this site help me out alot because I had systomps like this for more than couple years, never knew what the heck it was. Knowing also im not the only one dealing with it, is a relief. Knowing this is what u have, i will be making a doctor appt to help control it. Thank you once again.
I have suffered from this for 11 years but taking a combination of Zyrtec 10mg and Zantac 150 mg at the same time every night keeps it completely under control. It is the combination of an H1 and H2 blocker that works for me. Some people need to add an H3 blocker to the mix to keep the disease under control. I was getting terrible acid reflux along with the torturous itching and through my own research found that this combo worked. An antihistamine by itself did nothing to help me.
So sorry to hear your daughter is suffering with dermographia. We found that it runs in families. My mother, her mother, myself and two of my daughters suffer with dermographia as well as my mother's sister and her two daughters. Both my mother and grandmother took an oral antihistimine until the day they died. I was diagnosed 25 years ago and have changed the type of antihistimine several times over the years because they seem to stop working after a period of time. On occasion, I have tried to stop taking them but then I am scratching and I become a welted mess. I would love to find a NATURAL way to treat this. Changing diet has not worked, my skin is not dry and we have moved several times over the years including a brand new house. So I don't believe moving will help your daughters condition. Right now my drug of choice is over the counter Walzyr.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.